Alert archive / New Mexico / Flash Flood Warnings in 2006

Flash Flood Warning 77, NWS Midland/Odessa, TX

September 1, 2006Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Sep 1, 2006, 7:20 PM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2006, 7:20 PM MDT (01:20 UTC)
Expired
Sep 1, 2006, 10:15 PM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 195 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2006-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1176 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2006-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1176 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1367 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 020124
FFWMAF
NMC015-020415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
720 PM MDT FRI SEP 1 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 1015 PM MDT

* AT 718 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS PRODUCING HEAVY RAINFALL FROM NEAR QUEEN...EASTWARD 
  THROUGH WHITES CITY AND MALAGA...MOVING SLOWLY SOUTH AT 5 TO 10
  MPH. IN ADDITION...LIGHT TO MODERATE RAINFALL CONTINUED OVER THE
  CITY OF CARLSBAD WHERE EXTENSIVE FLASH FLOODING WAS STILL 
  OCCURRING.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITES
  CITY...SEVEN RIVERS...QUEEN...OTIS...MALAGA...LOVING...LAKEWOOD...
  CARLSBAD NORTH...CARLSBAD AND AVALON

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3203 10482 3202 10373 3251 10372 3252 10383
      3268 10383 3267 10480

$$
1 follow-up statement
000 
WGUS74 KMAF 020256
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
950 PM CDT FRI SEP 1 2006

NMC015-020415-
EDDY-
850 PM MDT FRI SEP 1 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT FOR
SOUTHERN EDDY COUNTY...

AT 847 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED STATE ROAD
524 WAS BLOCKADED FROM HIGHWAY 285 TO LEA STREET ON THE SOUTH SIDE 
OF CARLSBAD. AT 852 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
INDICATED SHOWERS AND THUNDERSTORMS PRODUCING MODERATE TO HEAVY
RAINFALL EXTENDED ACROSS SOUTHERN EDDY COUNTY...AND WERE MOVING 
LITTLE.    

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CARLSBAD...
AVALON...LAKEWOOD/SEVEN RIVERS...OTIS...LOVING...WHITES CITY...AND 
MALAGA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

LAT...LON 3203 10482 3202 10373 3251 10372 3252 10383
      3268 10383 3267 10480

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 2:22 PM MDT, 4 hours 58 minutes earlier.

Area forecast discussion, Sep 1, 2:22 PM MDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
322 PM CDT FRI SEP 1 2006

.SHORT TERM...
INTERESTING FORECAST SETUP FOR HEAVY RAIN POTENTIAL ACROSS MUCH OF
THE FORECAST AREA TONIGHT. WATER VAPOR IMAGERY SHOWS ABUNDANT
SUBTROPICAL MOISTURE IN PLACE ACROSS WEST TX AND SOUTHEAST NM...WITH
ADDITIONAL MOISTURE REINFORCEMENT COMING FROM THE NORTHERN SWATH OF
HURRICANE JOHN THAT IS LOCATED NEAR THE TIP OF BAJA CALIFORNIA.
SCATTERED CONVECTION IS ALREADY DEVELOPING ACROSS A GOOD PORTION OF
THE REGION THIS AFTERNOON...AND COVERAGE IS EXPECTED TO INCREASE
THROUGH THE LATE AFTERNOON AND EVENING HOURS...AS SHORTWAVE
DISTURBANCES EMBEDDED WITHIN THE MOISTURE PLUME MOVE NORTHEAST OUT
OF MEXICO. THE MOISTURE CONTENT OF THE ATMOSPHERE IS VERY HIGH...
WITH SATELLITE-DERIVED PWAT ESTIMATES OVER 1.5 INCHES. ALSO
THUNDERSTORMS THAT DEVELOP TONIGHT WILL LIKELY BE SLOW
MOVERS...GIVEN THE OVERALL WEAK WINDS IN THE LOW TO MID LEVELS OF
THE ATMOSPHERE. THESE FACTORS WILL CONTRIBUTE TOWARDS A CONTINUED
FLASH FLOOD THREAT...FFA WILL REMAIN IN EFFECT TONIGHT. HAVE TRENDED
POPS UPWARD INTO THE LIKELY CATEGORY TONIGHT ACROSS THE NORTHERN
AND WESTERN PART OF THE FORECAST AREA...TAPERED TO LOW END CHANCE
POPS IN THE FAR SOUTHEAST. COLD FRONT WILL BE PUSHING SOUTHWARD
ACROSS NORTHEAST NEW MEXICO AND THE TEXAS PANHANDLE EARLY SATURDAY
MORNING...WHICH WILL BRING A CONTINUED THREAT OF RAIN AND FLOODING
THIS WEEKEND.

.LONG TERM...
CONCERNS IN THE LONG TERM FORECAST CONTINUE TO BE CENTERED ON THE
EXPECTED RAINFALL AND FLOODING POTENTIAL THIS WEEKEND.

THE TWO MAIN FACTORS THAT WILL CONTRIBUTE TO OUR RAINFALL CHANCES
WILL BE A SURFACE COLD FRONT CURRENTLY LOCATED FROM CENTRAL
COLORADO INTO NORTHEAST NEBRASKA AND INCREASED MOISTURE FROM
HURRICANE JOHN. WEAK WINDS THROUGH THE COLUMN WILL ALSO LEAD TO
SLOW MOVING STORMS PRODUCING HEAVY RAINFALL. THE SHORT RANGE
MODELS CONTINUE TO SLOW DOWN THE ARRIVAL OF THE COLD FRONT. WE
HAVE GONE WITH A BLEND OF THE GFS/WRF FOR TIMING AS THE TWO LOOK
SIMILAR. THE FRONTAL BOUNDARY IS EXPECTED TO MOVE INTO THE PERMIAN
BASIN AREA LATE SATURDAY MORNING...THEN PUSH SOUTH INTO THE BIG
BEND REGION SATURDAY NIGHT. RAINFALL CHANCES HAVE BEEN RAISED AND
WILL GENERALLY REMAIN IN THE 40-70% RANGE THROUGH SUNDAY. GIVEN
THE POTENTIAL FOR HEAVY RAINFALL AND THE RECENT HEAVY RAINS...THE
FLASH FLOOD WATCH FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO WILL
REMAIN IN EFFECT THROUGH SUNDAY. WEAK WINDS ALOFT WILL CONTINUE
INTO THE MIDDLE OF NEXT WEEK AS NORTHWEST FLOW ALOFT SETS UP OVER
THE REGION. PLENTY OF MOISTURE WILL REMAIN ACROSS THE AREA AND
POPS WILL BE FAVORED OVER THE HIGHER TERRAIN OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO. SOME MID-LEVEL SHORTWAVE ENERGY MAY MOVE
INTO THE REGION LATE NEXT WEEK AND IT APPEARS RAIN CHANCES MAY
SPREAD EAST INTO THE PLAINS BY THURSDAY.

&&

.HYDROLOGY...
HEAVY RAINFALL ALONG THE RIO GRANDE AND IT/S TRIBUTARIES HAS LED
TO FLOODING AT CANDELARIA AND NORTHWEST OF PRESIDIO. A RIVER FLOOD
WARNING FOR CANDELARIA (MODERATE FLOOD) AND PRESIDIO 7NW (MINOR
FLOOD) HAS BEEN ISSUED. THE CURRENT FORECAST INDICATES A GOOD
CHANCE OF RAIN ACROSS THE BIG BEND AND RIO GRANDE AREA THROUGH
THIS WEEKEND AND INTO EARLY NEXT WEEK. ADDITIONAL RAINFALL WILL
LIKELY LEAD TO INCREASED FLOWS ALONG THE RIO GRANDE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              67  76  64  79 /  50  60  60  50
CARLSBAD NM                67  74  63  78 /  60  60  60  50
DRYDEN TX                  71  87  70  79 /  30  30  50  50
FORT STOCKTON TX           69  83  64  76 /  40  50  60  50
GUADALUPE PASS TX          62  70  55  71 /  60  70  70  60
HOBBS NM                   67  74  62  81 /  60  60  60  50
MARFA TX                   59  73  58  74 /  60  50  60  70
MIDLAND INTL AIRPORT TX    67  77  66  78 /  60  60  60  50
ODESSA TX                  69  77  64  78 /  60  60  60  50
WINK TX                    70  84  65  82 /  60  60  60  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 7 PM CDT FRIDAY TO 7 AM CDT SUNDAY FOR
     THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
     COUNTY...AND SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH FROM 7 PM CDT FRIDAY TO 7 AM CDT SUNDAY FOR
     THE FOLLOWING ZONES...ANDREWS...BIG BEND AREA...BORDEN...
     CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
     GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
     LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
     PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY AND UPPER
     TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN AND
     HIGHWAY 54 CORRIDOR...WARD...AND WINKLER.

&&

21/06
Hazardous weather outlook, Sep 1, 1:48 PM MDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
248 PM CDT FRI SEP 1 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-022000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
248 PM CDT FRI SEP 1 2006 /148 PM MDT FRI SEP 1 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP
ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO TONIGHT.
THUNDERSTORMS WILL BE SLOW MOVING...AND COULD PRODUCE VERY HEAVY
RAINFALL. THE POTENTIAL FOR FLASH FLOODING WILL CONTINUE ACROSS
THE REGION THROUGH TONIGHT. FLOWS WILL ALSO REMAIN ELEVATED ON THE
RIO GRANDE FROM CANDELARIA TO PRESIDIO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGH AT LEAST
SATURDAY NIGHT FOR MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.
SOME STORMS COULD PRODUCE HEAVY RAINFALL...SO FLOODING OF
ARROYOS...DRAWS...AND OTHER LOW LYING AREAS WILL BE POSSIBLE...AS
WILL ELEVATED FLOWS ALONG THE RIO GRANDE. AREAS THAT HAVE RECEIVED
HEAVY RAINFALL IN THE LAST FEW DAYS WILL BE PRONE TO ADDITIONAL
FLOODING AGAIN THIS WEEKEND. MOTORISTS AND RESIDENTS ARE URGED TO
PAY SPECIAL ATTENTION TO NATIONAL WEATHER SERVICE ALL-HAZARDS
WEATHER RADIO FOR UPDATES ON FLASH FLOOD WARNINGS DURING THIS
HOLIDAY WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 1, 3:58 PM MDT, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
458 PM CDT FRI SEP 1 2006

NMZ033-034-012245-
CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-
358 PM MDT FRI SEP 1 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL LEA COUNTY.

SCATTERED STRONG THUNDERSTORMS HAVE DEVELOPED ACROSS CENTRAL LEA
COUNTY THIS AFTERNOON.

AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
STRONG THUNDERSTORM LOCATED ABOUT 10 MILES SOUTHWEST OF HOBBS...OR
ABOUT 5 MILES NORTHWEST OF MONUMENT. ANOTHER STRONG THUNDERSTORM WAS
LOCATED ALONG U.S. HIGHWAY 62/180 ABOUT 8 MILES NORTHEAST OF
HALFWAY. THESE STORMS ARE MOVING SOUTHEAST AT 10 MPH.

THESE STORMS WILL MAINLY AFFECT RURAL ROADS...INCLUDING U.S HIGHWAY
62/180...AND STATE HIGHWAYS 529 AND 176. THE COMMUNITIES OF MONUMENT
AND EUNICE MAY ALSO BE AFFECTED.

THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAIN...IN ADDITION TO STRONG WIND GUSTS TO 50 MPH AND SMALL HAIL.

HEAVY RAINS MAY CAUSE PONDING OF WATER ON AREA ROADWAYS AND FLOODING
OF LOW LYING AREAS.

SEEK SAFE SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

Nearby

Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.